6
$\begingroup$

The answer is:

The doctor is assuming that the rapid breathing is the body’s response to low blood pH. (Source: Campbell Biology)

But this answer doesn't make sense. Why would the doctor give the patient even more CO2 if the patient is already suffering from an excess of CO2 that is causing the low body pH?

$\endgroup$
1
  • 2
    $\begingroup$ Bicarbonate is not carbon dioxide. In acidic conditions, bicarbonate will be protonated to form carbonic acid which in turn decomposes into carbon dioxide and water. The net result is the removal of a proton and formation of carbon dioxide. $\endgroup$
    – canadianer
    May 4, 2015 at 1:56

2 Answers 2

5
$\begingroup$

if a person is both (1) hyperventilating and (2) has a low blood pH then this is a case of metabolic acidosis... in metabolic acidosis the patient compensates by breathing heavy... why? because hydrogen ions are captured by bicarbonate (the conjugate base of carbonic acid) which is then exhaled as carbon dioxide...

metabolic acidosis is not caused by excess carbon dioxide... this is the case of respiratory acidosis... but under respiratory acidosis the breathing is supressed, however tachypnea with frequent shallow breaths could lead to poor removal of carbon dioxide...

here are some causes of metabolic acidosis: http://en.wikipedia.org/wiki/Metabolic_acidosis#Causes

$\endgroup$
4
$\begingroup$

Bicarbonate is not carbon dioxide. In acidic conditions, bicarbonate will be protonated to form carbonic acid which in turn decomposes into carbon dioxide and water. The overall result is the removal of a proton (ie increase in pH) and formation of carbon dioxide (which accounts for the rapid breathing). The idea behind giving bicarbonate is that it will replenish the buffer.

$\endgroup$

You must log in to answer this question.

Not the answer you're looking for? Browse other questions tagged .